Hail, Dallam
- When
- May 27, 6:41 PM CST
- Where
- Dallam County, 17.36 mi WSW of Kerrick
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.410, -102.520
Shortwave trough over south central CO tracked southeast across the northern Panhandles. Large scale forcing allowed for storms to develop over the mountains to the west and continued to track east.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Shortwave trough over south central CO tracked southeast across the northern Panhandles. Large scale forcing allowed for storms to develop over the mountains to the west and continued to track east. Post frontal stratus deck continued to erode with|daytime heating which resulted in steep mid level laps rates for sufficient MLCAPE values 500-1500 J/kg along with effective shear values of 40-50 kts. This provided support for isolated to scattered supercells capable of producing large hail and damaging winds up to 75 mph around sunset. Several reports of up to baseball size hail and numerous damaging wind reports were the result across the northern TX Panhandle and all across the OK Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 27, 5:07 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
607 PM CDT Sat May 27 2017
.AVIATION...00Z TAFs...A cold front is moving across the southern
Texas Panhandle this afternoon with northerly winds BTWN 10 to 20
kts at all terminals expected. A few thunderstorms are possible
through 05Z, though conditions are most favorable at KGUY. Have
opted to include mention of VCTS and will adjust accordingly with
amendments. Otherwise, stronger wind gusts BTWN 15 to 25 kts with
gusts up to 35 kts possible BTWN 28/01Z and 28/09Z as reinforcing
winds with passing low affect all terminals. Winds should calm and
skies should clear AFT 28/09Z.
Bieda
&&
.PREV DISCUSSION... /Issued 431 PM CDT Sat May 27 2017/
DISCUSSION...
Shortwave trough over south central CO will track southeast across
the northern Panhandles. Large scale forcing will allow for storms
to develop over the mountains to the west and will continue to
track east. Post frontal stratus deck will continue to erode with
daytime heating. Steep mid level laps rates will allow for
sufficient MLCAPE values 500-1500 J/kg along with effective shear
values of 40-50 kts. This will provide support for isolated to
scattered supercells capable of producing large hail (ping pong
ball) and damaging winds up to 75 mph around sunset. This threat
should diminish around midnight, as the cold front will move
through and daytime heating will be gone.
Strong northerly winds with the cold front will be expected. There
will be a brief period where we expect the winds in Cimarron,
Dallam, and Hartley counties to meet Advisory criteria. Therefore
have issued a Wind Advisory for these counties from 9pm through
2am. Again, these strong winds may only be short lived about 1 to
3 hours within this time period. All other areas will see a good
northerly wind push, but the areas further away from the
northwest Panhandles should expect lighter, albeit gusty, winds.
Expected sustained winds 15-30 mph with gusts up to 40 mph is
possible across most areas, while the northwest is expected to
see sustained 30-40 mph and gusts up to 55mph.
As the cold front exits the area, lighter northerly winds will
remain for Sunday, and daytime highs will be in the mid 70s to low
80s. No precipitation is expected on Sunday. Precipitation
chances look to return to the western Panhandles on Monday as an
upper level low dives down across southern CA and will begin to
pump up moisture from the gulf. This low is expected to be
cut off from the main flow to the west of the Panhandles,
continuing to feed the area moisture through at least Saturday. As
the low attempts to eject east over the next weekend there may
still be some showers and storms from northwesterly flow behind,
with the central and eastern Panhandles looking to be more
favorable for storm activity.
Weber
AVIATION...
KGUY may start for a brief period at MVFR conditions for the 18Z
TAF period. These brief MVFR conditions may occur at KGUY where
current obs and satellite trends have kept cigs around 2 kft all
morning to now. Eventually getting toward 20Z Saturday, all TAF
sites will be at VFR conditions. For a brief window between 00Z to
around 06Z Sunday, winds will be quite gusty out of the north
along and just behind the front with sustained winds around 20-25
kts with gusts as high as 35 kts possible. Although not mentioned,
LLWS may also be an issue at this time and will be updated with
the next TAF package. VCSH conditions along with a system just to
the north of the area may impact KGUY as well. Otherwise after 06Z
Sunday, VFR conditions will continue with winds subsiding to
10-15 kts out of the north with clearing skies.
Meccariello
FIRE WEATHER...
Elevated fire weather conditions expected across
Deaf Smith and Oldham Counties this afternoon and evening. 20ft
winds in the 15-20mph range along with relative humidities in the
single digits to low teens will promote elevated fire conditions.
In the event fires do start up there will be a strong wind shift
out of the north late this evening as a cold front moves south
across the Panhandles. Winds could be as strong as sustained 30mph
with gusts up to 40 mph out of the north. This is expected to
occur between 9pm and 1am tonight. At these points the relative
humidity values should start to come up and the elevated Fire
Weather threat will be over. But if any fires do get going before
and are not contained, these winds could become an issue.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 2 AM CDT Sunday for the following zones:
Dallam...Hartley.
OK...Wind Advisory until 2 AM CDT Sunday for the following zones:
Cimarron.
&&
98/15Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 441 PM CDT Sat May 27 2017 OKZ001>003-TXZ001>020-280945- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 441 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible late this afternoon and evening across mainly the Oklahoma Panhandle and the northern portions of the Texas Panhandle. A few of these storms may be strong to marginally severe with hail near half an inch to around one inch in diameter, and wind speeds near 50 to 60 mph possible. Elevated Fire Weather will be possible this evening across Deaf Smith and Oldham County as winds will be out of the southwest 15-20 mph with relative humidities around 8 to 15 percent. Wind Advisories will be in effect for the northwest Panhandles as strong northerly winds behind a cold front will cause wind speeds of 30-40 mph for a brief period of time this evening. Overall winds will be breezy out of the north across the rest of the Panhandles. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible again Monday through Friday. Some storms could be strong, or possibly severe, but confidence is not high enough to pinpoint any specific locations or times as of yet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 1 WSW FELT 36.56N 102.80W
05/27/2017 M1.25 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700566
BIEDASpecial Weather Statement
National Weather Service Amarillo TX
735 PM CDT SAT MAY 27 2017
OKZ001-TXZ001-280100-
Cimarron OK-Dallam TX-
735 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 800 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Seneca, or 9 miles northeast of Clayton, moving
southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10300 3661 10300 3658 10265 3623 10277
3642 10304 3650 10304
TIME...MOT...LOC 0035Z 293DEG 27KT 3653 10305
BiedaThe Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
11 hail, 1 high wind. Local standard time, as filed.
Hail dented car, cracked windshield.
Tennis ball size hail reported via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703356, 703357, 703358, 703359, 703360, 703361, 703362, 703363, 703364, 703365, 703366, 703391.